EconPapers    
Economics at your fingertips  
 

Optimal Vaccination in a SIRS Epidemic Model

Salvatore Federico, Giorgio Ferrari and Maria-Laura Torrente
Additional contact information
Salvatore Federico: Center for Mathematical Economics, Bielefeld University
Giorgio Ferrari: Center for Mathematical Economics, Bielefeld University
Maria-Laura Torrente: Center for Mathematical Economics, Bielefeld University

No 667, Center for Mathematical Economics Working Papers from Center for Mathematical Economics, Bielefeld University

Abstract: We propose and solve an optimal vaccination problem within a deterministic compart-mental model of SIRS type: the immunized population can become susceptible again, e.g. because of a not complete immunization power of the vaccine. A social planner thus aims at reducing the number of susceptible individuals via a vaccination campaign, while minimizing the social and economic costs related to the infectious disease. As a theoretical contribution, we provide a technical non-smooth verification theorem, guaranteeing that a semiconcave viscosity solution to the Hamilton-Jacobi-Bellman equation identifies with the minimal cost function, provided that the colosed-loop equation admits a solution. Coditions under which the closed-loop equation is well-posed are then derived by borrowing results from the theory of Regular Lagrangian Flows. From the applied point of view, we provide a numerical implementation of the model in a case study with quadrativ instantaneous costs. Amongst other conclusions, we observe that in the long-run the optimal vaccination policy is able to keep the percentage of infected to zero, at least when the natural reproduction number and the reinfection rate are small.

Keywords: SIRS model; optimal control; viscosity soltuion; nonsmooth verification theorem: epidemic; optimal vaccination (search for similar items in EconPapers)
Pages: 18
Date: 2022-06-08
New Economics Papers: this item is included in nep-dge and nep-hea
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://pub.uni-bielefeld.de/download/2963714/2963716 First Version, 2022 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bie:wpaper:667

Access Statistics for this paper

More papers in Center for Mathematical Economics Working Papers from Center for Mathematical Economics, Bielefeld University Contact information at EDIRC.
Bibliographic data for series maintained by Bettina Weingarten ().

 
Page updated 2023-01-31
Handle: RePEc:bie:wpaper:667